Alert archive / Wyoming / Winter Storm Warnings in 2018
Winter Storm Warning 10, NWS Cheyenne, WY
NWS Cheyenne, WY issued this winter storm warning at Mar 17, 2018, 2:15 PM MDT for Albany County, Carbon County, Wyoming. It took effect at Mar 18, 2018, 9:00 AM MDT. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 17, 2018, 2:15 PM MDT (20:15 UTC)
- In effect from
- Mar 18, 2018, 9:00 AM MDT
- Expired
- Mar 19, 2018, 2:49 AM MDT
- In force
- 18 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY
The radar
The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1675 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
332 WWUS45 KCYS 172015 WSWCYS URGENT - WINTER WEATHER MESSAGE National Weather Service Cheyenne WY 215 PM MDT Sat Mar 17 2018 ...SNOW RETURNING TO SOUTHEAST WYOMING SUNDAY AFTERNOON AND SUNDAY NIGHT... WYZ114-181115- /O.UPG.KCYS.WS.A.0006.180318T1500Z-180319T1200Z/ /O.NEW.KCYS.WS.W.0010.180318T1500Z-180319T1200Z/ Snowy Range- Including the cities of Centennial and Albany 215 PM MDT Sat Mar 17 2018 ...WINTER STORM WARNING IN EFFECT FROM 9 AM SUNDAY TO 6 AM MDT MONDAY... * WHAT...Heavy snow expected. Plan on difficult travel conditions. Total snow accumulations of 4 to 8 inches expected, with 12 to 18 inches along north facing slopes. * WHERE...Snowy Range, mainly north facing slopes. * WHEN...9 AM Sunday to 6 AM Monday. * ADDITIONAL DETAILS...Be prepared for visibilities below one half mile Sunday and Sunday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are expected. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ WYZ110-115-181115- /O.NEW.KCYS.WW.Y.0020.180318T1800Z-180319T1200Z/ North Snowy Range Foothills-Laramie Valley- Including the cities of Arlington, Elk Mountain, Bosler, and Laramie 215 PM MDT Sat Mar 17 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM NOON SUNDAY TO 6 AM MDT MONDAY... * WHAT...Snow expected, possibly heavy at times Sunday afternoon and evening. Plan on slippery road conditions. Total snow accumulations of 3 to 6 inches, with localized amounts up to 8 inches, are expected. * WHERE...Snowy Range foothills, including Elk Mountain and Arlington, and the Laramie Valley. * WHEN...Noon Sunday to 6 AM Monday. * ADDITIONAL DETAILS...Be prepared for visibilities below one half mile at times. Some drifting snow is also possible with winds gusting to 35 mph Sunday evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ WYZ112-181115- /O.NEW.KCYS.WW.Y.0020.180318T1500Z-180319T1200Z/ Sierra Madre Range- 215 PM MDT Sat Mar 17 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM SUNDAY TO 6 AM MDT MONDAY... * WHAT...Snow expected. Plan on difficult travel conditions. Total snow accumulations of 5 to 10 inches, with localized amounts up to 12 inches, are expected. * WHERE...Sierra Madre Range. * WHEN...9 AM Sunday to 6 AM Monday. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ WYZ116-181115- /O.CON.KCYS.WS.A.0006.180318T1800Z-180319T1200Z/ South Laramie Range- Including the cities of Buford, Pumpkin Vine, and Vedauwoo 215 PM MDT Sat Mar 17 2018 ...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY NIGHT... * WHAT...Heavy snow possible. Plan on difficult travel conditions. Total snow accumulations of 4 to 7 inches, with localized amounts up to 9 inches, are possible. * WHERE...Interstate 80 Summit between Cheyenne and Laramie. * WHEN...From Sunday afternoon through late Sunday night. * ADDITIONAL DETAILS...Significant reductions in visibility are possible along with slick and snow covered roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. $$
3 follow-up statements
676 WWUS45 KCYS 180948 WSWCYS URGENT - WINTER WEATHER MESSAGE National Weather Service Cheyenne WY 348 AM MDT Sun Mar 18 2018 ...SNOW EXPECTED ACROSS SOUTHEAST WYOMING THIS AFTERNOON AND TONIGHT... WYZ114-190000- /O.CON.KCYS.WS.W.0010.180318T1500Z-180319T1200Z/ Snowy Range- Including the cities of Centennial and Albany 348 AM MDT Sun Mar 18 2018 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 6 AM MDT MONDAY... * WHAT...Periods of heavy snow expected. Total snow accumulations of 4 to 8 inches with amounts up to 15 inches over the higher peaks. * WHERE...Snowy Range, mainly north facing slopes. * WHEN...9 AM today to 6 AM Monday. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. Trails may become difficult to discern. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are expected. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ WYZ116-190000- /O.UPG.KCYS.WS.A.0006.180318T1800Z-180319T1200Z/ /O.EXA.KCYS.WW.Y.0020.180318T1800Z-180319T1200Z/ South Laramie Range- Including the cities of Buford, Pumpkin Vine, and Vedauwoo 348 AM MDT Sun Mar 18 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 6 AM MDT MONDAY... * WHAT...Snow expected. Plan on difficult travel conditions, especially late this afternoon and tonight. Total snow accumulations of 4 to 7 inches are expected. * WHERE...The summit area of the South Laramie Range. * WHEN...Noon today to 6 AM Monday. * ADDITIONAL DETAILS...Be prepared for reduced visibilities to less than one-half mile at times. Gusty winds may produce some blowing and drifting snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ WYZ110-115-190000- /O.CON.KCYS.WW.Y.0020.180318T1800Z-180319T1200Z/ North Snowy Range Foothills-Laramie Valley- Including the cities of Arlington, Elk Mountain, Bosler, and Laramie 348 AM MDT Sun Mar 18 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 6 AM MDT MONDAY... * WHAT...Snow expected. Plan on slippery road conditions. Total snow accumulations of 2 to 5 inches, with localized amounts up to 6 inches, are expected. * WHERE...Snowy Range foothills, including Elk Mountain and Arlington, and the Laramie Valley. * WHEN...Noon today to 6 AM Monday. * ADDITIONAL DETAILS...Be prepared for reduced visibilities to less than one-half mile at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ WYZ112-190000- /O.CON.KCYS.WW.Y.0020.180318T1500Z-180319T1200Z/ Sierra Madre Range- 348 AM MDT Sun Mar 18 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 6 AM MDT MONDAY... * WHAT...Snow expected. Plan on slippery road conditions. Total snow accumulations of 4 to 7 inches, with localized amounts up to 11 inches, are expected. * WHERE...Sierra Madre Range. * WHEN...9 AM today to 6 AM Monday. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. Trails may become difficult to discern. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$
118 WWUS45 KCYS 181949 WSWCYS URGENT - WINTER WEATHER MESSAGE National Weather Service Cheyenne WY 149 PM MDT Sun Mar 18 2018 ...SNOW EXPECTED ACROSS SOUTHEAST WYOMING THIS AFTERNOON AND TONIGHT... WYZ114-191100- /O.CON.KCYS.WS.W.0010.000000T0000Z-180319T1200Z/ Snowy Range- Including the cities of Centennial and Albany 149 PM MDT Sun Mar 18 2018 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM MDT MONDAY... * WHAT...Heavy snow expected. Total snow accumulations of 5 to 10 inches with amounts up to 16 inches over the higher peaks and north facing slopes. * WHERE...Snowy Range. * WHEN...Until 6 AM Monday. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. Trails may become difficult to discern. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are occurring. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ WYZ110-115-191100- /O.CON.KCYS.WW.Y.0020.000000T0000Z-180319T1200Z/ North Snowy Range Foothills-Laramie Valley- Including the cities of Arlington, Elk Mountain, Bosler, and Laramie 149 PM MDT Sun Mar 18 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM MDT MONDAY... * WHAT...Snow expected. Plan on slippery road conditions. Total snow accumulations of 2 to 6 inches, with localized amounts up to 8 inches, are expected. * WHERE...Snowy Range foothills, including Elk Mountain and Arlington, and the Laramie Valley. * WHEN...Until 6 AM Monday. * ADDITIONAL DETAILS...Be prepared for reduced visibilities to less than one-half mile at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ WYZ112-116-191100- /O.CON.KCYS.WW.Y.0020.000000T0000Z-180319T1200Z/ Sierra Madre Range-South Laramie Range- Including the cities of Buford, Pumpkin Vine, and Vedauwoo 149 PM MDT Sun Mar 18 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM MDT MONDAY... * WHAT...Snow expected. Plan on difficult travel conditions, especially late this afternoon and tonight. Total snow accumulations of 4 to 7 inches are expected. * WHERE...The Southern Laramie Range, including the Interstate 80 Summit. * WHEN...Until 6 AM Monday. * ADDITIONAL DETAILS...Be prepared for reduced visibilities to less than one-half mile at times. Gusty winds may produce some blowing and drifting snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$
375 WWUS45 KCYS 190849 WSWCYS URGENT - WINTER WEATHER MESSAGE National Weather Service Cheyenne WY 249 AM MDT Mon Mar 19 2018 WYZ114-191000- /O.CAN.KCYS.WS.W.0010.000000T0000Z-180319T1200Z/ Snowy Range- Including the cities of Centennial and Albany 249 AM MDT Mon Mar 19 2018 ...WINTER STORM WARNING IS CANCELLED... Snow has decreased over the area early this morning and little additional accumulations are expected. $$ WYZ110-112-115-116-191000- /O.CAN.KCYS.WW.Y.0020.000000T0000Z-180319T1200Z/ North Snowy Range Foothills-Sierra Madre Range-Laramie Valley- South Laramie Range- Including the cities of Arlington, Elk Mountain, Bosler, Laramie, Buford, Pumpkin Vine, and Vedauwoo 249 AM MDT Mon Mar 19 2018 ...WINTER WEATHER ADVISORY IS CANCELLED... Snow has decreased over the area early this morning and little additional snowfall is expected. Motorists are still advised to drive with extra caution this morning as there may be some patchy blowing or drifting snow especially around the summit area of Interstate 80 west of Cheyenne. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this winter storm warning went out at Mar 17, 12:56 PM MDT, 1 hour 19 minutes earlier.
Area forecast discussion, Mar 17, 12:56 PM MDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1256 PM MDT Sat Mar 17 2018
.UPDATE...
Issued at 525 AM MDT Sat Mar 17 2018
Visibility has been persistently low along the Platte River Valley
in the southern Panhandle through Torrington this morning.
Visibility report at 1/4 mile at Scottsbluff and Torrington for
quite some time now and do not see any reason it would not
persist. Decided to issue a Dense Fog Advisory to cover the
problem through mid morning. Updates have been sent.
&&
.SHORT TERM...(Today through Monday)
Issued at 317 AM MDT Sat Mar 17 2018
Forecast challenges deal with another snow event expected Sunday
into Monday morning.
Currently...Water vapor imagery showing upper low pressure system
over south central Oregon this morning. Surface low analyzed over
northern Utah and northeastern Nevada. CWFA pretty much clear so
far on IR imagery for now.
Today...Split energy from the Oregon low through the day today
with northern energy moving up into northwestern Wyoming and
southern energy pushing south into western Colorado. Looking for
increasing mid and high level clouds through the day today. Today
will be dry as precip ahead of low spreads into southwest Wyoming
and northwestern Colorado late this afternoon. A pretty nice day
with highs in the mid 40s west and mid 50s east.
Southern energy begins to move into western Colorado Sunday
morning and eventually eastern Colorado by Sunday afternoon.
Surface low begins to deepen vicinity of Denver or maybe slightly
south. GFS isentropic surfaces begin to show upglide across our
western counties by 18Z, becoming strong towards the afternoon
across our southern zones (the I-80 Corridor).
Superblend snow levels too high once again with this system as GFS
700mb temperatures fall to -6 to -8C Sunday afternoon. Decided to
use NAM snow levels with this event, which produces all snow.
Getting pretty good snow amounts across our southern zones Sunday
afternoon/evening into Monday morning. Getting warning level snow
amounts for the Snowy Range and south Laramie Range, so decided on
issuing a Winter Storm Watch for these two zones. Advisory level
snow amounts for eastern foothills, Laramie and zones surrounding
the Snowy and Sierra Madre Ranges. Later shifts will likely need
to issue advisories for these areas as well as the Sierra Madre
Range and if heavy snow still looks likely, warnings for the Snowy
Range and south Laramie Range.
Upper low tracks into western Kansas by Monday morning. This track
a little further south than this past low, so most of the snow
should stay in our southern zones. GFS hits the southern Panhandle
pretty hard Monday morning, so likely to need winter headlines out
there as well.
.LONG TERM...(Monday night through Friday)
Issued at 317 AM MDT Sat Mar 17 2018
A trend to drier and milder weather will occur by midweek as upper
ridging builds over the western CONUS Tuesday and moves east to
the plains states by late Thursday. A weak impulse ahead of the
building ridge may bring a few snow showers mainly to the mtns
Tuesday. Max temps a little above seasonal averages Weds and
Thursday. The next upper trough looks to affect the region late
Thursday through Friday with pcpn returning mainly over western
parts of the CWA then.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1256 PM MDT Sat Mar 17 2018
Main aviation impacts will be the potential for fog development
again at western Nebraska Panhandle airfields later tonight and
the development of -SN at KRWL and KLAR after 12z Sunday. Fog has
finally lifted at all terminals here early this afternoon, giving
way to VFR conditions everywhere. Satellite images do show some
high clouds inching their way closer to the region. These VFR
conditions will prevail at least through midnight. Abundant
moisture from snow-melt, light winds, and cooler daytime temps
today will set the stage again for another round of fog for
western Nebraska sites, developing likely in the 10-12z timeframe.
Some question if increasing clouds will help mitigate that some,
but trended TAFs that direction for now. Further west, approaching
system will begin to produce some snow at KRWL and KLAR at some
point 12-18z Sunday. Timing of onset will need to undoubtedly be
refined with the latest information.
&&
.FIRE WEATHER...
Issued at 317 AM MDT Sat Mar 17 2018
A pretty nice day today as high pressure dominates the area.
Expect dry weather and fairly light winds. Another low pressure
system tracks across Colorado Sunday with accumulating snow
returning to the I-80 Corridor from Sidney to Rawlins through
Monday morning. Should the low track further north than current
forecast, then more of our northern Fire Weather Zones could see
accumulating snowfall. Fire weather concerns through Tuesday will
be low with existing snowpack, additional snow and cold
temperatures.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Watch from Sunday afternoon through late Sunday
night for WYZ116.
Winter Storm Watch from Sunday morning through late Sunday night
for WYZ114.
NE...None.
&&
UPDATE...GCC
SHORT TERM...GCC
LONG TERM...RE
AVIATION...CAH
FIRE WEATHER...GCCHazardous weather outlook, Mar 17, 4:11 AM MDT, 10 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 411 AM MDT Sat Mar 17 2018 NEZ002-003-019>021-054-055-095-096-WYZ101-102-104>109-111-118-119- 181030- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- Southwest Carbon County-Central Laramie County- East Laramie County- 411 AM MDT Sat Mar 17 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Some snow is expected over the area late Sunday afternoon through Sunday night with mainly light accumulations. .Spotter information statement... Spotter activation will not be needed. WYZ103-110-112>117-181030- North Laramie Range-North Snowy Range Foothills- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- 411 AM MDT Sat Mar 17 2018 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Snow will return to the area mainly Sunday afternoon into early Monday. Significant accumulations are possible especially over the mountains. .Spotter information statement... Spotter activation will not be needed.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 2:11 AM MDT | Winter Storm Watch | CYS | Albany, Carbon, Laramie | 26 hr |
| Mar 17, 5:19 AM MDT | Dense Fog Advisory | CYS | Goshen | 5 hr |
| Mar 17, 2:15 PM MDT | Winter Weather Advisory | CYS | Albany, Carbon, Laramie | 37 hr |
Nearby
Winter Storm Warnings in Wyoming, 2018Every winter storm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.